Tornado, Jefferson
- When
- June 9, 5:03 PM CST
- Where
- Jefferson County, 1.74 mi SE of Hedrix
- Rating
- EFU
- Path length
- 0.1 mi
- Path width
- 1 yd
- Reported by
- Broadcast Media
- Coordinates
- 40.160, -97.230
Broadcast media reported a brief tornado near Fairbury.
A warm front moved north and produced a brief tornado and wind damage. A cold front quickly followed the warm front and let to several reports of 50+ mph non-thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A warm front moved north and produced a brief tornado and wind damage. A cold front quickly followed the warm front and let to several reports of 50+ mph non-thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 9, 3:02 PM CST, 2 hours 1 minute earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
402 PM CDT Tue Jun 9 2020
...Updated Forecast Discussion...
.DISCUSSION...
Issued at 330 PM CDT Tue Jun 9 2020
At 330 PM, our region was experiencing a narrow band of warm
unstable air sandwiched between a strong upper level trough over
northern Kansas and the remnants of what was Tropical Depression
Cristobal in eastern Iowa. At the surface temperatures were in
the upper 80s in the Omaha and Lincoln Metros. However the winds
of change were visible on the western horizon, with temperatures
in the 50s and 25 to 35 mph northwest winds ongoing in central
Nebraska. The dividing line between these two extremes, was a cold
front that stretched from Sioux City to just west of Lincoln.
Along the cold front, thunderstorms were widespread.
The aforementioned cold front, and strong trough of low pressure
will surge through the region tonight, resulting in severe
thunderstorms, very strong winds and heavy rainfall. The most
immediate threat this evening will be in southeast Nebraska and
southwest Iowa, where storms developing along the warm front may
produce a couple tornados, and golf ball or larger hail through
around 10 PM. Given ample instability and 0-3 km shear in excess
of 50 kt, any storms that form will have the potential to rotate
and produce tornados rapidly. Due to PW values near 1.5 inches,
the potential for several rounds of thunderstorm activity, and
rain rates in excess of an inch per hour, there will also be a
moderate risk for flash flooding tonight in southeast Nebraska and
southern Iowa. Most locations will see between 0.5 and 2 inches
of rainfall through 9 AM Wednesday, but localized totals of 2 to 5
inches are possible. This evening is a good night to have the
weather radio on and/or a TV tuned to you local news station for
updates.
Another aspect of this storms system (and by far the one that is
most unusual for June) will be the strength of the northwest winds
behind the cold front tonight. CAMs are suggesting suggesting a
potential for 50 to 65 mph winds gusts tonight. These gusts in the
CAMs are supported by 850 mb wind speeds of 50 to 70 kts, that
will should offer ample opportunity for winds to mix to the
surface (especially in regions of shower activity). Scattered
power outages and tree damage are possible with winds of this
magnitude. High profile vehicles will also have difficulty
traveling along Interstate 80, and it wouldn't be surprising to
see a couple big rigs blown over if winds really do reach 65 mph.
And now to the better, better, better part of the forecast...the
improved weather for the rest of the week!
Wednesday will see much cooler weather (highs in the 70s), less
humidity and ample sunshine. A great day to get outside right?
Well that will depend on your activity of choice, as the winds
will be gusty from the northwest (gusts of 30 to 40 mph most of
the day). If you are trying to avoid the winds, your best chance
will be in the evening.
A building ridge of high pressure over the south central U.S.
will bring dry weather and a gradual warming trend Thursday
through Sunday. Look for temperature to top out in the 80s each
day, with lighter winds Thursday and Friday, trending toward more
persistent south winds Saturday and Sunday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1205 PM CDT Tue Jun 9 2020
MVFR ceilings have already spread into the KOFK area behind the
cold front. Expect MVFR or lower conditions there until after
midnight with increasing north winds and LLWS.
For KLNK and KOMA, expect deteriorating conditions overall with
low clouds behind the cold front. Thunderstorms should become more
numerous mid to late afternoon and persist through the evening.
MVFR or lower conditions likely from late afternoon through
tonight. Visibilities to less than 1 mile possible in TSRA but did
not go quite that low in TAFs at this time. Winds will also be
increasing, with gusts to around 50 knots possible at KLNK and
probably about 45 knots at KOMA.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 7 PM this evening to 7 AM CDT Wednesday for
NEZ015-091-093.
High Wind Warning from 7 PM this evening to 7 AM CDT Wednesday
for NEZ034-045-052-053-067-068-089-090-092.
Flash Flood Watch through Wednesday morning for NEZ051>053-
065>068-078-088>093.
High Wind Warning until 4 AM CDT Wednesday for NEZ030>033-
042>044-050-051-065-066-078-088.
Wind Advisory until 4 AM CDT Wednesday for NEZ011-012-016>018.
IA...Wind Advisory from 7 PM this evening to 7 AM CDT Wednesday for
IAZ043-055-056-069-079-080-090-091.
Flash Flood Watch through Wednesday morning for IAZ069-079-080-
090-091.
&&
DISCUSSION...Albright
AVIATION...MillerHazardous Weather Outlook National Weather Service Omaha/Valley NE 416 PM CDT Tue Jun 9 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 416 PM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Severe thunderstorms are likely during the evening, generally south of Highway 30 in Nebraska and Interstate 80 in Iowa. A tornado watch is in effect until 10 PM for much of this area. Large hail, damaging winds and isolated tornadoes are all possible. As the severe storms rotate northeast through western Iowa later this evening, heavy rain will become likely over much of eastern Nebraska and southwest Iowa. A flash flood watch is posted for areas south of a line from about David City to Omaha and Council Bluffs. Rainfall of 1 to 2 inches, with potentially more than 4 inches, is possible in the flash flood watch area. Also, very strong north to northwest winds will develop from late evening through Wednesday morning. Winds averaging 20 to 40 mph with gusts over 60 mph are possible for much of eastern Nebraska and southwest Iowa. High wind warnings and advisories have been posted through Wednesday morning. These winds will not be directly associated with thunderstorms. The winds may lead to isolated power outages, and will make travel hazardous for high profile vehicles along Interstate 80. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed through the evening, especially in southeast Nebraska and southwest Iowa.
The Grand Island radar (KUEX), 104 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
10 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.
Broadcast media reported a brief tornado near Fairbury.
Emergency manager reported uprooted trees. Limbs up to 4 inches were broken off. Buildings were damaged from downed tree branches. There were numerous power outages in the Fairbury area.
Emergency management reported a 91 MPH wind gust measured at the Fairbury Airport. A hangar door was blown out.
Public reported 2 downed trees. Roof shingles were blown off.
Public reported quarter sized hail and significant crop damage 1 mile northwest of their location.
Emergency manager reported 1 inch hail.
Public sent in a picture of a large limb down from a tree via Twitter.
A utility company reported tree limbs down in De Witt.
Public reported a large tree split due to severe storms.
Public reported a 4 inch diameter tree limb down.
A utility company reported hail up to the size of quarters.
Public reported a large tree limb snapped off.
Emergency manager reported 1.25 inch hail.
A trained spotter reported 6 power poles snapped and leaning from west to east.
Report from mPing of 1.75 inch hail.
Public sent image of 1.5 inch hail via Twitter.
Report from mPing reported small tree limbs broken and shingles blown off roof.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyThe tornado archive for Nebraska, 2020Warnings in Nebraska, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900007, 899995, 900006, 899997, 899987, 899988, 899999, 900000, 900001, 900002, 899989, 900003, 899991, 900004, 899992, 899994, 900005.